Virginia, 2007

Flooding in Virginia, April 15, 2007

April 15, 2007 · NWS RLX · 2 events in 2 counties and zones

Rain begain early on Saturday the 14th, then diminished during the day on the 15th. The rain was associated with a storm system developing over the southeastern United States that would eventually become a major coastal storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain begain early on Saturday the 14th, then diminished during the day on the 15th. The rain was associated with a storm system developing over the southeastern United States that would eventually become a major coastal storm. |The 36 hour rain amounts were over 3 inches in a few locations. Some preliminary totals included 3.2 inches from Grundy, Hurley, and Breaks Interstate Park. John Flannagan Lake measured 3.1 inches. Nora had 2.9 inches. |Roads were impassible for a time on the 15th due to water and rock slides. A 20 foot section of a road near McClure was washed out. County officials reported no dwellings were flooded in both Dickenson and Buchanan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 15, 1:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 15, 1:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
206 AM EDT SUN APR 15 2007

.SYNOPSIS...
RAIN CONTINUES THIS EVENING AND INTO THE OVERNIGHT AS LOW PRESSURE
APPROACHES FROM THE SOUTHWEST. WET AND COOL WEATHER LINGERS ALL
WEEKEND. NORTHWESTERLY FLOW CONTINUES MONDAY INTO EARLY TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WILL UPDATE FORECAST TO INCREASE POPS TO 100 PERCENT IN ALL AREAS.
WILL ALSO LOWER OVERNIGHT LOWS IN PORTIONS OF SOUTHEAST OHIO...WHERE
COLD AIR IS ALREADY BEGINNING TO ENCROACH.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
MODELS CONTINUE TO SHOW GOOD WRAP AROUND MOISTURE AND LIFT ON SUNDAY
AS THE UPPER TROUGH SLIDES ACROSS THE AREA.  THE NAM IS A LITTLE
SLOWER TODAY IN MOVING THE PCPN THROUGH THE AREA...SO IT COULD BE
MORE IN THE AFTERNOON INTO THE EVENING HOURS WHEN THE WRAP AROUND
COMES INTO TO THE REGION.  BUT WITH THE COLD AIR ALOFT MOVING
IN...THE AFTERNOON HOURS WILL ALSO SEE AN INCREASE IN INSTABILITY SO
THIS WOULD BE THE MORE FAVORABLE TIME FOR SHOWERS TO DEVELOP.
ALSO...THE NORTHWESTERLY FLOW WILL BE ON THE INCREASE AS WELL AS THE
SURFACE LOW OFF THE COAST BEGINS TO BOMB OUT AND THE ENTIRE SYSTEM
BEGINS TO REORGANIZE.  FOR TEMPERATURES...SHOULD SEE MORNING HIGHS
IN THE EASTERN HALF OF THE REGION AS THE INVERTED TROUGH AND WEAK
SURFACE LOW COLLAPSE AS THE LOW OFF THE DELMARVA BEGINS TO TAKE
OVER.  IN THE WEST...THE COLDER WILL HAVE ALREADY ENTERED THE REGION
SO EXPECT ONLY SLIGHT RISES IN THE WEST WITH CLOUDS AND SHOWERS
AROUND.

FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...THE NORTHWESTERLY WILL
INTENSIFY SUNDAY NIGHT INTO MONDAY.  THIS WILL KEEP THE UPSLOPE
SHOWERS GOING THROUGH THE PERIOD WITH GUSTY WINDS.  THE 850 MB
TEMPERATURES ARE MARGINAL FOR THE UPSLOPE...BUT THE MOISTURE DEPTH
AND STRENGTH OF THE WINDS SHOULD BE ENOUGH TO MAKE UP FOR THAT SO
HAVE GONE WITH LIKELY TO CATEGORICAL POPS IN THE NORTHERN
MOUNTAINS.  GRADUALLY THROUGH THE DAY ON MONDAY INTO MONDAY
NIGHT...WILL SEE THE SCATTERED PRECIPITATION IN THE LOWLANDS END AND
PULL UP INTO THE FAVORED MOUNTAIN UPSLOPE REGIONS BEFORE TAPERING
OFF EARLY TUESDAY MORNING.  FOR TEMPERATURES...HAVE PLAYED SMALLER
DIURNALS THAN THE MODEL...MEANING GOING NEAR OR SLIGHTLY ABOVE THE
GUIDANCE FOR LOWS AND BELOW THE GUIDANCE FOR HIGHS.  ON THE LAST
SYSTEM THAT MOVED THROUGH WITH A SIMILAR SET UP...THE GUIDANCE
ERRED TOO COOL AT NIGHT AND TOO WARM DURING THE DAY SO HAVE
APPLIED SIMILAR THINKING HERE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS IN AGREEMENT ON A BRIEF HIGH PRESSURE BUILDING FROM THE
SOUTHEAST....ACROSS THE OH VALLEY INTO THE GREAT LAKES REGION ON
TUESDAY. GFS BRINGS A WEAK LOW PRESSURE INTO THE OH VALLEY BY WED
AND THU BRINGING CHANCES OF RAIN SHOWERS...EXCEPT SNOW OVER THE
HIGHER ELEVATIONS OF THE NORTHEAST MOUNTAINS. WENT WITH DRY WEATHER
FROM FRI THRU NEXT WEEKEND...EXCEPT SLIGHT CHANCE OF UPSLOPE SNOW
SHOWERS OVER THE NORTHEAST MOUNTAINS ON FRI.

TEMPERATURES WILL REMAIN ABOUT 5-10 DEGREES BELOW NORMAL TUE THRU
THU WITH HIGHS MAINLY IN THE MID TO UPPER 50S AND LOWS FROM THE MID
30S TO AROUND 40 DEGREES. FOLLOWED HPC GUIDANCE ON DAY 4-7. .

TEMPERATURES WILL BE CLOSER TO NORMAL FRI..SAT AND SUN WARMING TO
AROUND 70 ACROSS THE LOWLANDS BY SUN.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
RAIN CONTINUES OVER THE ENTIRE AREA...AND IS ABOUT TO MOVE BACK
OVER KBKW AS WELL. TROUGH AXIS ORIENTED SW TO NE THROUGH THE
CENTRAL PART OF THE AREA...AND IS BARELY BUDGING EAST. CIGS HAVE
DROPPED TO LIFR ON WEST SIDE OF AXIS /KPKB AND KHTS/...AND WILL
CONTINUE TO DROP EASTWARD ACROSS THE OTHER TERMINALS EARLY THIS
MORNING EXCEPT FOR KEKN. MAIN BATCH OF RAIN WILL EXIT 06Z-
12Z...BUT MVFR CIGS STUCK FOR MOST IF NOT ALL OF THE REMAINDER OF
TAF PERIOD. WRAP AROUND MOISTURE WILL KEEP SHOWERS POPPING UP FOR
THE TAF SITES THROUGH THE DAY. UPSLOPE SNOW WILL DEVELOP FOR KEKN-
KBKW-KCKB TONIGHT AS COLD AND MOIST AIR RIDES NORTHWESTERLY WINDS
UP THE MOUNTAINS. THIS COULD MEAN IFR CONDITIONS FOR THESE
TERMINALS.

UPSLOPE PRECIPITATION WILL LAST AT LEAST THROUGH MONDAY FOR THE
MOUNTAIN SITES...ESPECIALLY KEKN /IFR POSSIBLE/.

NO SIG WX TUESDAY THROUGH THURSDAY.

&&

.HYDROLOGY...
AXIS OF HEAVIER RAINFALL ONGOING AND TRAINING FROM SOUTHWEST WV
COAL FIELDS THROUGH CHARLESTON AND POINTS NORTHEASTWARD. 1-2
INCHES HAVE ALREADY FALLEN...WITH STEADY RAIN STILL STRETCHING
WELL UPSTREAM TO SOUTHEAST KENTUCKY. FLOOD WARNINGS HAVE ALREADY BEEN
ISSUED FOR SEVERAL OF THE AFFECTED ZONES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26
NEAR TERM...RPY
SHORT TERM...ESS
LONG TERM...ARJ
AVIATION...MDP
HYDROLOGY...MDP
Hazardous weather outlook, Apr 14, 4:00 AM EST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SAT APR 14 2007...CORRECTED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-032-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-HARRISON-TAYLOR-
500 AM EDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KENTUCKY...OHIO...SOUTHEAST
OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-024>028-030-033>040-046-047-150900-
DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
500 AM EDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE...ESPECIALLY IN THE MOUNTAINS...WHICH MAY LEAD
TO WATER PROBLEMS MAINLY TONIGHT. CONDITIONS WILL BE MONITORED
DURING THE DAY FOR A POSSIBLE FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Buchanan

When
April 15, 3:00 AM EST to 7:00 AM EST
Where
Buchanan County, Council to Hurley
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.080, -82.070

Minor flooding on small streams occurred in scattered locations throughout the county.

Flood, Dickenson

When
April 15, 3:00 AM EST to 7:00 AM EST
Where
Dickenson County, Mc Clure to Haysi
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.100, -82.380

Minor flooding of small streams was common during the early morning hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23130, 23131.